Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 112, NWS Baltimore/Washington

August 29, 2003Madison County, Virginia

NWS Baltimore/Washington issued this flash flood warning at Aug 29, 2003, 5:27 PM EDT for Madison County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2003, 5:27 PM EDT (21:27 UTC)
Expired
Aug 29, 2003, 8:30 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Madison County, VA

The radar

The Sterling radar (KLWX), 91 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1493 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 292127
FFWLWX
VAC113-300030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
527 PM EDT FRI AUG 29 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  MADISON COUNTY IN NORTHWEST VIRGINIA

* UNTIL 830 PM EDT.

* AT 527 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN
  ALONG A LINE EXTENDING FROM 5 MILES EAST OF CRIGLERSVILLE TO GRAVES
  MILL...NEARLY STATIONARY. RADAR INDICATES THAT 2 TO 3 INCHES OF    
  RAIN HAS ALREADY FALLEN OVER THE WARNED AREA. ANOTHER 1 TO 2       
  INCHES WILL BE POSSIBLE THROUGH 830 PM EDT.

* SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE MADISON...AYLOR 
  AND CRIGLERSVILLE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING
WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF
WATER COVERS THE ROADWAY.

NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME
DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO
HIGHER GROUND.

LAT...LON 3851 7823 3845 7844 3835 7840 3840 7812

$$
MANNING
2 follow-up statements
000 
WGUS71 KLWX 292247
FFSLWX
VAC113-300030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
645 PM EDT FRI AUG 29 2003

...FLASH FLOOD WARNING CONTINUES FOR MADISON COUNTY UNTIL 
830 PM EDT...

AT 645 PM EDT...RADAR CONTINUED TO SHOW THUNDERSTORMS WITH VERY HEAVY
RAIN OVER SOUTHERN MADISON COUNTY MOVING SLOWLY SOUTHEAST. RADAR 
INDICATES THAT A WIDESPREAD AREA OF 3 TO 4 INCHES OF RAINALL HAS 
OCCURRED. ANOTHER INCH WILL BE POSSIBLE THROUGH 830 PM EDT. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

$$
MANNING
000 
WGUS71 KLWX 300033
FFSLWX
VAC113-300100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
830 PM EDT FRI AUG 29 2003

...FLASH FLOOD WARNING FOR MADISON COUNTY HAS EXPIRED...

THE THUNDERSTORMS WITH HEAVY RAINFALL HAVE WEAKENED AND MOVED EAST 
OF MADISON COUNTY. THEREFORE THE FLASH FLOOD WARNING FOR MADISON 
COUNTY HAS BEEN ALLOWED TO EXPIRE. 

SPOTTERS REPORTED 3.6 INCHES OF RAIN FELL NEAR THE CITY OF MADISON 
THIS EVENING. SOME GRAVEL ROADS WERE WASHED OUT BETWEEN AYLOR AND 
THE ROBERTSON RIVER NEAR MADISON BY SMALL STREAMS OVERFLOWING THEIR 
BANKS. THE WATER IS RECEDING RAPIDLY SO THE THREAT FROM FLASH 
FLOODING HAS ENDED. 

$$
MMARGRAF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 3:00 PM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 29, 3:00 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT FRI AUG 29 2003

.EARLY PERIODS...LINE OF CNVCTN FIRING ALNG CDFNT SE OF GRTLKS. LEE
TROF DVLPG E OF RDGS...AND SCTD TSRA PRESENT ALNG/WEST OF IT AS
WELL. OROGRAPHIC LIFT APPRS TO BE PLAYING A ROLE. W/ LEE TROF...
INSTAB... AND THETA-E RDG ALNG BLURDG...FEEL TSRA WL ORGANIZE AND
TRVL EWD LT TAFTN/ELY THIS EVNG. PLENTY OF MSTR PRSNT /PWAT NEAR 2
INCHES/...AS IS INSTAB /LAPS B+ ARND 4000/...BUT SHEAR WEAK. BEST
WNDS 25-30 KT H7-5. ALSO...RGN NOT NEAR ANY ORGANIZED TRIGGER OR
FORCING MECHANISM...SO ACTVTY SHUD WANE ONCE DAYTIME INSOLATION IS
LOST. POPS IN CHC RNG...USING SCT WORDING.

CDFNT COMES CLOSER SAT...AND THEN STALLS ACRS AREA. GEM MOST
PROGRESSIVE...ACTUALLY DRIVING FRNT THRU CWFA. PREFER MORE RESERVED
SOLN...KEEPING FRNT IN VCNTY...AS FLOW AND POSNG/STRENGTH OF HIPRES
NOT APPR TO BE CONDUCIVE TO PUSH IT THRU. AMS A LTL MORE STBL...BUT
FORCING MUCH BTTR.

HTS

.LONG TERM SATURDAY NIGHT THROUGH FRIDAY...

MODELS IN FAIRLY GOOD AGREEMENT THROUGH THE EXTENDED FORECAST. ALL
SHOW TWO PLAYERS IN THE WEATHER GAME FOR OUR AREA OVER THE NEXT
SEVERAL DAYS. ONE IS THE COLD FRONT EXPECTED TO ENTER THE NORTHWEST
ZONES SATURDAY AND THE SECOND IS A DEVELOPING INVERTED TROUGH OVER
THE NORTH CENTRAL GULF.

THE COLD FRONT WILL BE NEARLY STATIONARY OVER THE REGION FOR A
PROLONGED TIME DUE TO RIDGE HOLDING OFF THE COAST AND A SLOW MOVING
UPPER TROUGH. FRONT WILL TEND TO WAVER ACROSS THE AREA IN RESPONSE
TO DIGGING UPPER TROUGH TO OUR WEST. INVERTED TROUGH WILL MOVE OUT
OF THE GULF...INTO LOUISIANA...AND THEN RIDE ALONG STALLED FRONTAL
BOUNDARY. THIS WILL FEED EVEN MORE MOISTURE INTO AREA. SURFACE LOW
WILL FINALLY LIFT NORTHEAST OF THE AREA ON THURSDAY...AND FRONT
FINALLY MOVES OUT. THIS MEANS THAT FRIDAY WILL BE DRY.

WILL CONTINUE TO CARRY AT LEAST A 40 POP AT MOST PLACES THROUGH
THURSDAY. HIGH TEMPERATURES FOR SUNDAY THROUGH MONDAY WILL AT OR
SLIGHTLY BELOW NORMAL DUE TO CLOUDS/MOISTURE. EXPECT HIGHS TO BE
AROUND 80.

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Aug 29, 12:28 PM EDT, 4 hours 59 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-301000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1228 PM EDT FRI AUG 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED. A FEW OF THESE
COULD PRODUCE DAMAGING WINDS DUE TO HIGH LEVELS OF ATMOSPHERIC
INSTABILITY. LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...
A FRONT WILL STALL OVER THE REGION SATURDAY AND WILL REMAIN IN PLACE
THROUGH EARLY NEXT WEEK. SHOWERS AND THUNDERSTORMS ARE EXPECTED
ALONG THE FRONT. SOME OF THESE COULD PRODUCE LOCALLY HEAVY RAIN AND
FLOODING.

.SPOTTER INFORMATION STATEMENT...
THERE IS A SLIGHT CHANCE THAT SKYWARN MAY NEED TO BE ACTIVATED
TODAY.

RDH/HTS

In the hours before

Special weather statement, Aug 29, 2:39 PM EDT, 2 hours 48 minutes before
MDZ003-004-009-VAZ042-WVZ053-291915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
239 PM EDT FRI AUG 29 2003

...STRONG THUNDERSTORM OVER JEFFERSON COUNTY PUSHING EAST...

AT 239 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BLOOMERY...MOVING EAST AT 25 MPH. THIS STORM WILL BE CAPABLE OF
PRODUCING SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS TO 40
MPH. THE COMMUNITIES OF BALLENGER CREEK...BRUNSWICK AND POINT OF
ROCKS WILL BE AFFECTED BY THIS STORM THROUGH 3:15 PM. SEEK SHELTER
INDOORS WHEN THIS STORM APPROACHES.

MMARGRAF
Special weather statement, Aug 29, 3:00 PM EDT, 2 hours 27 minutes before
VAZ031-042-291930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT FRI AUG 29 2003

...STRONG THUNDERSTORM ON CLARKE AND LOUDOUN COUNTY LINE PUSHING
EAST...

AT 300 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
SOUTHWEST OF BLUEMONT...MOVING EAST AT 15 MPH. THIS STORM WILL BE
CAPABLE OF PRODUCING HAIL...FREQUENT LIGHTNING...AND WIND GUSTS TO
50 MPH. THE COMMUNITIES OF LEESBURG...PURCELLVILLE...ROUND HILL AND
BLUEMONT WILL BE AFFECTED BY THIS STORM THROUGH 330 PM. SEEK SHELTER
INDOORS WHEN THIS STORM APPROACHES.

MMARGRAF
Local storm report, Aug 29, 3:35 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
335 PM EDT FRI AUG 29 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 PM    WOODSTOCK                 VA   WIND DAMAGE
08/29/03   SHENANDOAH                     TREES DOWN. EOC REPORT.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 5:06 PM EDTFlash Flood WarningLWXFauquier3 hr
Aug 29, 5:37 PM EDTSpecial Marine WarningLWX83 min
Aug 29, 5:40 PM EDTSpecial Marine WarningLWX65 min
Aug 29, 5:52 PM EDTFlash Flood WarningLWXCulpeper3 hr
Aug 29, 6:15 PM EDTSpecial Marine WarningLWX2 hr
Aug 29, 7:57 PM EDTSpecial Marine WarningLWX93 min

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.